Words by Molly Openshaw – Arts Print Editor
I, like many other women, had quite severe acne at the age of thirteen. Being worried about it I went to my local GP to see my options; I tried some creams and some antibiotics but after a long few months of nothing working, I was told that the contraceptive pill would help. At this age, I had barely started menstruating and was nowhere near establishing a sense of normality. Of course I took my doctor’s advice and swiftly started taking the contraceptive pill. I remember it not being much of a big deal,it just seemed like another medication to help my acne situation.
That was until I started having excruciating pain and heavier bleeds that I was used to. Again, I consulted my doctor and was told to take the pill for three months at a time and then have a week-long break. This helped.
Fast forward to six years later where my skin has cleared up and I have been in a long term relationship, I am still taking the pill. Whilst taking the pill I had faced no complications, been the perfect patient taking it at the same time everyday and attending my monthly appointments to check my blood pressure. Everything seemed under control and I felt assured that I was doing what my doctor recommended. During these six years of taking the pill, I developed IBS and had multiple examinations, doctors trips and internet searches to try and figure out what was wrong. After trying the low FODMAP diet, many medicatications and lots of lifestyle changes, I decided that maybe coming off of the contraceptive pill was a good idea. I was in a long term relationship, almost twenty years old and felt as though I had been on the pill long enough. Coming off the pill surprisingly made most of my IBS symptoms stop, I still have the odd flare up but the symptoms drastically increased.
This was last September. I have still not had another period and have been trawling the internet for an explanation. In this internet search I have come across the term post-pill amenorrhea. This is the term used for the time it takes for your body to regain normality after coming off of the contraceptive pill where your body has been prevented from producing the hormones required for ovulation.
After all of this, I have been left wondering where this information was when I first consulted my doctor. Where was the guidance on the longer term impacts? Why have I had to use the internet as a resource to substitute for my doctors?
Once again it feels as though the needs of women are being ignored and reduced as less. So many women are taking the contraceptive pill everyday, and I am not saying that I don’t think there are benefits, but surely there should be more information available and a more thorough process of discussing the pill.